|oral lichen planus from meds
Nov 10, 2003
I was recently diagnosed at Univ of Penn Dental School as having oral lichen planus. My doctor says it is side effect from meds and had 5 other patients with this problem. My hiv meds are Viread, Videx, and Viramune. I have never smoked, and am 51 yrs old. Supposedly old age and long smoking history are usual causes. He gave me oral cream called Protopic and also Mycelex troches to eliminate oral thrush from Protopic. Do you have any experience with this disease with HIV patients? What medications have you used? Thank you all for your continued help. JC
| Response from Dr. Conway
Oral lichen planus has a very characteristic appearance. It has a lacy, white pattern of various sizes and can occur anywhere in the mouth, though the inner cheek is the most typical area. Lichenoid drug reactions are clinically identical to lichen planus but are actually a specific reaction to a given drug and will resolve if the medication is discontinued. Oral lichenoid reactions have been described in HIV disease often relating to zidovudine use. To my knowledge, there are no reports of oral lichen planus associated with the HIV drugs you are taking.
The lesions can be controlled quite well with the application of topical steroids. Good nutrition and stress reduction can help reduce frequency of episodes. Interestingly, Protopic is NOT a steroid but a new kind of immune modulator than can reduce the immune reaction of your body that is producing the lesions (oral lichen planus is generally thought to be an autoimmune disease; ironically, it will get BETTER in advanced HIV-associated immune disease).
Often, there is no specific cause for its development, or it may be due to other medications, especially non-steroidal anti-inflammatory and antihypertensive medications. Is there anything else you are taking that may have preceded the development of the lesions?
I hope my answer is of some help to you.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Fever After Performing Oral Sex Worried I Have HIV
- Loose Stool After Oral Sex On A Woman Does It Mean I Have HIV
- Penis Discharge After Touching Vagina Worried I Have HIV
- Psoriasis After Masturbation Worried I Have HIV
- Sore On Mouth After Getting Scratched Worried I Have HIV
- Swollen Glands After Lap Dance Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.